Alert archive / Pennsylvania / Red Flag Warnings in 2007

Red Flag Warning 3, NWS State College, PA

May 6, 200733 counties in Pennsylvania

NWS State College, PA issued this red flag warning at May 6, 2007, 3:07 AM EDT for 33 counties in Pennsylvania. It took effect at May 6, 2007, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2007, 3:07 AM EDT (07:07 UTC)
In effect from
May 6, 2007, 12:00 PM EDT
Expired
May 6, 2007, 7:00 PM EDT
In force
7 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 060707
RFWCTP

RED FLAG WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 AM EDT SUN MAY 6 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-062300-
/O.UPG.KCTP.FW.A.0002.070506T1600Z-070506T2300Z/
/O.NEW.KCTP.FW.W.0003.070506T1600Z-070506T2300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
307 AM EDT SUN MAY 6 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT
THIS EVENING. 

THE PRESSURE DIFFERENCE BETWEEN A HIGH OVER SOUTHEASTERN CANADA
AND LOW PRESSURE STRENGTHENING JUST OFF THE NORTH CAROLINA COAST
WILL CAUSE NORTH TO NORTHEAST WINDS TO AVERAGE 10 TO 20 MPH...
WITH GUSTS AROUND 25 MPH SUNDAY AFTERNOON INTO SUNDAY EVENING.
THIS WIND...COMBINED WITH 10 HOUR FUEL MOISTURE BELOW 10 PERCENT
AND RELATIVE HUMIDITY IN THE 20 TO 30 PERCENT RANGE...WILL CREATE
A POTENTIAL FOR ERRATIC FIRE BEHAVIOR AND RAPID SPREAD.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DEVOIR/GARTNER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at May 6, 1:45 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 6, 1:45 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 AM EDT SUN MAY 6 2007

.SYNOPSIS...
LARGE SURFACE ANTICYCLONE IS PUSHING SOUTHWARD AND WILL MOVE
UNSEASONABLY DRY AIR OVER THE REGION FOR THE NEXT FEW DAYS. THIS
WILL RESULT IN WIDESPREAD MIN TEMPERATURES IN THE 30S ON MONDAY
MORNING...ALONG WITH WIDESPREAD FROST. THE HIGH PRESSURE SYSTEM
SHOULD SLIDE TO OUR SOUTH LATER IN THE WEEK ALLOWING MOISTURE TO
RETURN TO THE AREA SLOWLY AND AN INCREASE IN THE CHANCE OF SHOWERS
LATER IN THE WEEK. A FRONT IN THE NORTHERN STREAM COULD TRIGGER
SHOWERS LATE THURSDAY OR FRIDAY.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
MACHINE GUIDANCE POORLY DEPICTING SFC DEWPOINTS THIS MORNING AND
DROPPED THESE A GOOD 10-15F THIS MORNING INTO THIS AFTERNOON WITH
DEWPOINT RECOVERIES ONLY EXPECTED INTO THE 20S IN MOST PLACE AND
REMAINING IN THE TEENS ACROSS NORTHEAST SECTIONS. NIL SKY COVER
THIS MORNING AND A WELL MIXED BOUNDARY LAYER MEAN THAT WELL SEE A
BREEZY DAY THROUGHOUT CENTRAL PA WITH SFC WINDS OF 10-15 KTS BY
LATE MORNING.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH 6 PM MONDAY/...
NORTHEAST SFC WINDS WILL BE CHANNELED THROUGH THE NEARLY PARALLEL
VALLEYS ACROSS CENTRAL PENN COULD AND WILL LIKELY AVERAGE 15 KTS
SUSTAINED WITH GUSTS OVER 20 KTS. THE DRY AIR AND WINDS COULD DRY
FUELS AND INCREASE THE POTENTIAL FIRE THREAT. IT SHOULD REMAIN CLEAR
EVERYWHERE AS MASSIVE ANTICYCLONE SURGES SOUTHEASTWARD. DAYTIME
HIGHS WILL BE A GOOD 5-10 DEGREES COOLER THAN SAT.

WINDS SLACKEN OFF AND WITH HIGH PRESSURE SUNDAY NIGHT LOOKS LIKE
AN IDEAL RADIATIONAL COOLING NIGHT. WILL ISSUE FROST ADVISORY NPW
FOR ALL BUT ADAMS...YORK AND FRANKLIN COUNTIES IN AREAS THAT HAVE
BEGUN THEIR GROWING SEASONS. THIS ESSENTIALLY INCLUDES COUNTIES
FROM TEH SOUTH CENTRAL MOUNTAINS NORTHEASTWARD TO THE MIDDLE
SUSQUEHANNA RIVER VALLEY. OVERNIGHT LOWS WILL MAINLY BE IN THE
30S AND SOME 20S IN THE COLDER SPOTS IN THE N/CENTRAL MTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A STRONG UPPER LEVEL AND SURFACE RIDGE WILL DOMINATE THE REGION
MONDAY. ENSEMBLE PREDICTION SYSTEM (EPS) HEIGHTS SHOW LARGE
ANOMALIES AND 1 TO 1.5 STANDARD DEVIATION BELOW NORMAL PRECIPITABLE
WATER (PW) VALUES. LOW DEW POINTS...GOOD RADIATIONAL COOLING
POTENTIAL MONDAY AM AND A COOL DAY WITH REBOUNDING TEMPERATURES.

TUESDAY THROUGH THURSDAY THE RIDGE BREAKS DOWN AND ZONAL FLOW SETS
UP TO OUR NORTH...WE APPEAR CUT-OFF FROM THE MAIN BELT OF WESTERLIES
WITH ABOVE NORMAL H5. THE PW STAYS LOW TUESDAY BUT HIGH PW BUILDS TO
OUR WEST...CONVECTION TO OUR WEST COULD SPILL CLOUDS INTO OUR REGION
MID-WEEK. WITH THE HIGH TO OUR SOUTH TUES-WED AND WEAKENING THE
WEATHER SHOULD STILL BE RELATIVELY QUIET. PW VALUES AT TIMES GO TO
SLIGHTLY ABOVE NORMAL. HENCE EPS DATA SUGGESTS SLIGHT CHANCE
SHOWER...MOST LIKELY AFTERNOON TYPE STUFF WED-THU. LOW PROB STUFF.

SO...HIGH CONFIDENCE WITH LOW SPREAD IN EPS SUGGEST COOL DRY
MON-EARLY TUES. SHOULD BE WARMING UP WED-THU WITH INC CHC SHOWERS.

THE FLOW OVER OUR AREA REMAINS WEEK THU BUT THE PW AND PRESSURE
FIELDS SUGGEST A FRONT COULD PUSH SOUTH FRI-SAT. THIS CAUSES
INCREASED PW VALUES AHEAD OF IT THU-FRI. IF THIS FRONT PANS OUT
BEST CHANCE RAIN WOULD BE ASSOCIATED WITH IT LATE THU-FRI. THE
INCREASED UNCERTAINTY IN MODEL PLUMES OF PRECIP AND TEMPS IS
PROBABLY ASSOCIATED WITH THIS FEATURE AND ITS TIMING.

LOW CONFIDENCE IN TEMPS/POPS THU-SAT WITH POTENTIAL FRONTAL SYSTEM
FROM NORTH. LATEST GUIDANCE (12Z GFS/GEFS) SHOWS THE FRONTAL SYSTEM FASTER
THAN PREVIOUS FORECASTS. THIS WOULD IMPLY BEST CHANCE OF RAIN LATE
THU-FRI WHEREAS EARLY GUIDANCE EMPLOYED HEREIN IMPLIED FRI-SAT.
SAT IS LOOKING BETTER IN MORE RECENT FORECASTS.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS SHOULD DOMINATE OVER THE NEXT 5 DAYS AS A LARGE
ANTICYCLONE AND DRY AIR OVERSPREAD THE REGION. MOISTURE AND
SIGNIFICANT WEATHER SHOULD BE SLOW TO RETURN BY THE MIDDLE TO END
OF NEXT WEEK.

IN THE SHORT TERM...MID AND HIGH LEVEL CLOUDS ARE QUICKLY
EXITING/DISSIPATING FROM NORTH TO SOUTH COINCIDENT WITH FAIRLY
STRONG SUBSIDENCE IN THE WAKE OF DRY BACK-DOOR SFC COLD FRONT AND
RATHER POTENT UPPER LEVEL DISTURBANCE SWINGING SEWD THRU NEW
ENGLAND.

EXPECT SUSTAINED NNELY SFC WNDS AOA 10KTS WITH HIGHER GUSTS
SLOWLY DIMINISHING TO BELOW 10 KTS OVER THE NEXT SEVERAL HOURS.
LOOK FOR A SECOND PERIOD OF GUSTY SFC WNDS 15-25KTS PRIMARILY
BTWN 12-20Z SUNDAY WITH STRONG LLVL MIXING BLW THE SUBSIDENCE
INVERSION. WNDS WILL RELAX BY LATE SUNDAY AFTN AS AN ANOMALOUS SFC
HIGH PRESSURE SYSTEM DRIFTS SWD FROM SRN ONTARIO.

&&

.FIRE WEATHER...
GUSTY NNELY SFC WINDS /15-25KTS/ RETURN FROM THIS MORNING THRU MUCH
OF THE AFTN RESULTING FROM AN INCREASING PRESSURE GRADIENT AND
STRONG LOW LEVEL MIXING BELOW THE SUBSIDENCE INVERSION.

CONSIDERING THE LACK OF...OR JUST EARLY STAGES OF GREENUP ACROSS
THE HIGHER TERRAIN OF CENTRAL AND NRN PENN...COMBINED WITH THE
ABUNDANT SUNSHINE...DRY FINE FUELS AND INCREASING WIND...THE UPCOMING
24 HOURS OR SO MAY BE ONE OF THE MORE ACTIVE WILDFIRE PERIODS THIS
SPRING. WILL UPGRADE TO RED FLAG WARNINGS FOR ALL AREAS FROM NOON
TODAY THROUGH 7 PM THIS EVENING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066.
FROST ADVISORY FROM 2 AM TO 9 AM EDT MONDAY FOR PAZ026>028-035-
036-049>053-056>059-063.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...DEVOIR
LONG TERM...GRUMM
AVIATION...GARTNER/STEINBUGL
FIRE WEATHER...DEVOIR
Hazardous weather outlook, May 5, 10:43 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1043 PM EDT SAT MAY 5 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-070245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1043 PM EDT SAT MAY 5 2007

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FIRE WEATHER WATCH

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:58 AM EDTFrost AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Fulton and 12 more30 hr

Nearby

Red Flag Warnings in Pennsylvania, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.